Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 19, NWS Topeka, KS

June 19, 2010Cloud County, Republic County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 19, 2010, 7:28 PM CDT for Cloud County, Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2010, 7:28 PM CDT (00:28 UTC)
Expired
Jun 19, 2010, 8:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WFUS53 KTOP 200028
TORTOP
KSC029-157-200100-
/O.NEW.KTOP.TO.W.0019.100620T0028Z-100620T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED 5 MILES NORTH OF CONCORDIA...MOVING EAST AT 15   
  MPH. IN ADDITION...THIS STORM IS CAPABLE OF PRODUCING HAIL TO THE  
  SIZE OF GOLF BALLS.

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW...AND PROTECT YOURSELF FROM FLYING
DEBRIS!

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3978 9745 3954 9748 3956 9784 3977 9783
TIME...MOT...LOC 0028Z 266DEG 11KT 3964 9769

$$
1 follow-up statement
550 
WWUS53 KTOP 200042
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT SAT JUN 19 2010

KSC029-157-200100-
/O.CON.KTOP.TO.W.0019.000000T0000Z-100620T0100Z/
REPUBLIC-CLOUD-
742 PM CDT SAT JUN 19 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH
CENTRAL CLOUD AND SOUTH CENTRAL REPUBLIC COUNTIES...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 5 MILES NORTH OF CONCORDIA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTH CENTRAL CLOUD AND SOUTH CENTRAL REPUBLIC
COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS...AND ALWAYS STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3957 9778 3976 9778 3978 9745 3954 9748
TIME...MOT...LOC 0042Z 266DEG 11KT 3964 9763

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 3:43 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 3:43 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT JUN 19 2010

.DISCUSSION...

LATEST MESO ANALYSIS HAD A FRONTAL BOUNDARY FROM A LOW IN SOUTHWEST
KANSAS NORTHEAST INTO SOUTHERN NEBRASKA. ATMOSPHERE IN NORTHEAST
KANSAS REMAINS FAIRLY STABLE AFTER BEING WORKED OVER BY EARLIER MCS
BUT WAS RECOVERING ACROSS NORTH CENTRAL AND CENTRAL KANSAS. AS LOW
LEVEL JET INCREASES THIS EVENING EXPECT TO SEE CONVECTION DEVELOP
NORTH OF THE FRONT IN NORTH CENTRAL KANSAS INTO SOUTHEAST NEBRASKA.
ALSO COULD SEE SOME CONVECTION DEVELOP IN THE SOUTHERN CWA IN
PROXIMITY OF THE OUTFLOW BOUNDARY EARLY THIS EVENING. AIR MASS IS
CAPPED ATTM IN NORTH CENTRAL KANSAS BUT AREA OF STRONGEST
CONVERGENCE IS ALSO LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST
ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA. HAVE MAINTAINED HIGHEST
POPS NEAR THE NEBRASKA BORDER WITH LOWEST POPS IN THE FAR SOUTH.

ON SUNDAY COULD SEE SOME MORNING CONVECTION BUT STRONG CAP BUILDS
NORTHEAST ACROSS THE CWA WITH MODELS CONSISTENT IN KEEPING
CONVECTION TO THE NORTHEAST ACROSS NEBRASKA AND IOWA. LEFT SMALL
CHANCES NEAR THE NEBRASKA BORDER SUNDAY NIGHT WITH MCS DEVELOPMENT
ON THE SOUTH END OF THE WESTERLIES WHICH MAY CLIP PART OF THE CWA
NEAR THE NEBRASKA BORDER.

ANOTHER CONCERN WILL BE VERY WARM TEMPERATURES THE NEXT SEVERAL DAYS
WITH HIGH HUMIDITY LEVELS. NOCTURNAL AND MORNING MCS/S MAY
COMPLICATE HIGHS NEAR THE NEBRASKA BORDER BUT AREAS ACROSS EAST
CENTRAL INTO CENTRAL KANSAS ARE LIKELY TO SEE HEAT INDICES NEAR 100
FOR THE NEXT FEW DAYS.

FOR THE PERIOD MONDAY THROUGH WEDNESDAY THE UPPER PATTER WILL REMAIN
VIRTUALLY UNCHANGED WITH THE NORTHERN CWA NEAR THE SOUTHERN BRANCH
OF THE WESTERLIES...KEEPING THE HIGHEST PROBABILITIES ALONG AND
NORTH OF INTERSTATE 70. MAINLY EXPECTING NOCTURNAL AND MORNING
THUNDERSTORMS THROUGH MUCH OF THE PERIOD.

NEAR THE END OF THE WEEK FROM THURSDAY AND FRIDAY RIDGE BUILD
NORTHWARD AND SHOVES THE WESTERLIES NORTHWARD KEEPING THE CWA IN A
DRY PATTERN. HIGHS REMAIN IN THE 90S WITH LOWS IN THE UPPER 60S TO
MID 70S.

53

&&

.AVIATION...

ATMOSPHERE RECOVERING ACROSS THE AREA. MODELS FOCUS CONVECTION
NORTH OF THE TAF SITES THIS EVENING WITH CONVECTION MOVING BACK IN
PERHAPS LATER TONIGHT. GIVEN UNCERTAINTY WILL LEAVE TSRA OUT OF
THE TAFS...BUT MENTION SOME CB FOR NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 4:50 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SAT JUN 19 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-202200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL KANSAS THIS
AFTERNOON AND MOVE EAST AS THE EVENING PROGRESSES. THESE STORMS
WILL QUICKLY BECOME SEVERE WITH VERY LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING WINDS UP TO 80 MPH POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...THERE IS A POSSIBILITY OF ISOLATED
TORNADOES...PARTICULARLY OVER NORTHERN KANSAS.

BY LATE EVENING AND OVERNIGHT...A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. WHILE THE TRACK OF
THIS THUNDERSTORM ACTIVITY IS UNCERTAIN IT WILL HAVE THE POTENTIAL
TO BRING ANOTHER ROUND OF VERY STRONG WINDS AND HAIL TO THE AREA.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS NORTH OF INTERSTATE 70 WILL SEE CONTINUED THUNDERSTORM
CHANCES SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A GOOD CHANCE THAT SPOTTERS WILL BE NEEDED THIS EVENING
AND TONIGHT...PARTICULARLY THIS EVENING OVER NORTH CENTRAL AND
PARTS OF NORTHEAST KANSAS.

In the hours before

Local storm report, Jun 19, 3:06 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     1 W RANDOLPH            39.43N 96.78W
06/19/2010                   RILEY              KS   EMERGENCY MNGR

            TREES DOWN AND BLOCKING THE GREEN-RANDOLPH ROAD.

&&

BARJENBRUCH
Local storm report, Jun 19, 5:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             W COURTLAND             39.78N 97.90W
06/19/2010  M0.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 19, 6:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W COURTLAND           39.78N 97.91W
06/19/2010  E1.25 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

KC
Local storm report, Jun 19, 6:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             4 W NORWAY              39.70N 97.85W
06/19/2010  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 19, 6:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 W NORWAY              39.70N 97.83W
06/19/2010  E1.75 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Jun 19, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      COURTLAND               39.78N 97.89W
06/19/2010                   REPUBLIC           KS   EMERGENCY MNGR

            1/2 MILE NORTH OF UNION ROAD, WATER WAS RUNNING OVER
            STREET. WATER WAS ESTIMATED BEING 6 INCHES DEEP.

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:58 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington47 min
Jun 19, 8:07 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington38 min
Jun 19, 8:09 PM CDTFlash Flood WarningTOPCloud, Republic3 hr
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Jun 19, 8:45 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 4 more45 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Jackson, Marshall, Morris and 5 more47 min
Jun 19, 10:14 PM CDTFlash Flood WarningTOPCloud, Republic, Washington6 hr
Jun 19, 10:14 PM CDTSevere Thunderstorm WarningTOPBrown, Geary, Jackson, Jefferson, Lyon, Marshall and 7 more31 min
Jun 19, 10:17 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Jun 19, 10:45 PM CDTSevere Thunderstorm WarningTOPBrown, Douglas, Jackson, Jefferson, Lyon, Morris and 5 more45 min
Jun 19, 11:20 PM CDTSevere Thunderstorm WarningTOPRepublic21 min
Jun 19, 11:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson30 min
Jun 19, 11:46 PM CDTRiver Flood WarningTOPCloud63 hr
Jun 19, 11:53 PM CDTSevere Thunderstorm WarningTOPCloud52 min
Jun 20, 12:31 AM CDTRiver Flood WarningTOPClay, Cloud63 hr
Jun 20, 12:36 AM CDTRiver Flood WarningTOPClay6 days
Jun 20, 4:13 AM CDTAreal Flood WarningTOPCloud, Republic4 hr
Jun 20, 4:56 AM CDTRiver Flood WarningTOPMarshall53 hr
Jun 20, 6:01 AM CDTRiver Flood WarningTOPWashington71 hr
Jun 20, 6:19 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley26 min
Jun 20, 8:10 AM CDTAreal Flood WarningTOPCloud, Republic110 min
Jun 20, 9:27 AM CDTRiver Flood WarningTOPMarshall40 days
Jun 20, 10:03 AM CDTAreal Flood WarningTOPRepublic117 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.